It is unknown precisely how many prescription drugs can cause weight gain, however experts believe this list includes in excess of 50 common drugs.
There are several prescription and over-the-counter medications that can cause considerable weight gain, such as steroids, antihistamines, anti-seizure medications (except Topamax/ Topiramate), antidepressants (e.g. Paxil, Zoloft), oral contraceptives, hormone replacement therapy, anti-psychotics and beta-blockers.
Elavil and Tofranil (older anti-depressants), second-generation antipsychotics such as Zyprexa and steroids (e.g. prednisolone) are the biggest and most well-known inducers of weight gain.
Certain medications to treat migrains, diabetes (e.g. Diabeta, Diabinese), high blood pressure (e.g. Cardura, Inderal) and heart burn (e.g. Nexium, Prevacid) may also induce weight gain. Increases in weight due to prescription medications, can be as high as 10lbs. a month.
When to be Suspect
If you have not changed your lifestyle (i.e. no change in diet or exercising habits) and have gained 5 lbs or more in one month, it may be the case that the medications you are taking are to blame. This is especially true if you have only recently started a new medication.
You can check the package insert or ask your pharmacist if weight gain is one of the side-effects of your medication and you should see your doctor to discuss what has been happening.
See Your Doctor
If you have experienced weight gain after taking the above medicines, it is worthwhile to speak to your doctor about this. Do not take for granted that your doctor knows what is happening.
Your doctor might talk to you about how to counteract the weight gain potential of what may be a necessary drug. This might involve looking at your caloric intake and changing your workout routine.
In some cases there may be other options. Not all drugs have the same side-effects on all people. Some drugs, for example can cause weight gain in some people and weight loss in others. This means that you have to work with your doctor to find the drug that works for you.
Never stop taking the drug without consulting your doctor. It is very possibile that your doctor can change the medication you are taking with one that is equally effective, but that does not cause you to gain weight and may even help you to lose a few pounds.